Consistency with continuity in conservative advection schemes for free-surface modes

E. Gross, L. BonaventuraG. Rosatti

in INTERNATIONAL JOURNAL FOR NUMERICAL METHODS IN FLUIDS, v. 2002, v. 38, n. 4 (2002), p. 307-327

The consistency of the discretizationof the scalar advectionequationwith the discretizationof the continuity equation is studied for conservative advection schemes coupled to three-dimensional ows with a free-surface. Consistency between the discretized free-surface equation and the discretized scalar transport equation is shown to be necessary for preservation of constants. In addition, this property is shown to hold for a general formulation of conservative schemes. A discrete maximum principle is proven for consistent upwind schemes. Various numerical examples in idealized and realistic test cases demonstrate the practical importance of the consistency with the discretization of the continuity equation.


keywords: free-surface ows; conservative schemes; advection equation; continuity equation;pollutant transport


download PDF